Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 401, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2011, 3:48 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 3:48 PM CDT (20:48 UTC)
- Expired
- May 23, 2011, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2279 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS54 KMEG 232048 SVRMEG ARC031-093-111-232130- /O.NEW.KMEG.SV.W.0401.110523T2048Z-110523T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 348 PM CDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS... * UNTIL 430 PM CDT * AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRUMANN... AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY... CARAWAY...KEISER...LEPANTO AND TRUMANN. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3590 9002 3559 9001 3558 9064 3577 9066 TIME...MOT...LOC 2048Z 264DEG 34KT 3568 9051 $$
1 follow-up statement
629
WWUS54 KMEG 232114
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT MON MAY 23 2011
ARC031-093-111-232130-
/O.CON.KMEG.SV.W.0401.000000T0000Z-110523T2130Z/
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
414 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN POINSETT...CENTRAL MISSISSIPPI AND SOUTHEASTERN
CRAIGHEAD COUNTIES...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THREE WAY...OR 6 MILES SOUTHEAST OF CARAWAY...MOVING EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARAWAY...
KEISER...LEPANTO...THREE WAY...VICTORIA...STIER...VAIL...MILLIGAN
RIDGE...MANDALAY...ETOWAH...LENNIE...BIG LAKE...PETTYVILLE AND LITTLE
RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3559 9046 3572 9035 3584 9031 3590 9002
3559 9001
TIME...MOT...LOC 2115Z 264DEG 34KT 3571 9020
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:22 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 23, 1:22 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 122 PM CDT MON MAY 23 2011 .UPDATE... UPDATE FOR 18Z TAF CYCLE. && .PREV DISCUSSION... /ISSUED 1130 AM CDT MON MAY 23 2011/ UPDATE... UPDATE TO RAISE POPS ACROSS NORTHERN TWO-THIRDS OF THE FORECAST AREA. DISCUSSION... THE ATMOSPHERE CONTINUES TO RECOVER THIS MORNING AS STABILIZATION ASSOCIATED WITH COLD POOL FROM LAST NIGHTS STORMS CONTINUES TO ERODE FROM THE SOUTH. THE LOWER LEVELS WILL CONTINUE TO DESTABILIZE AS UPPER 60S TO LOWER 70S DEWPOINTS ADVECT BACK TO THE NORTH AND OVERSPREAD THE ENTIRE MID SOUTH BY EARLY AFTERNOON. THIS INCREASED LOW LEVEL MOISTURE COMBINED WITH INCREASING AMOUNTS OF SURFACE HEATING...WITH INCREASING SUN/BREAKS IN CLOUDS SHOULD ALLOW SBCAPES TO RISE TO BETWEEN 2500-3500 J/KG...WITH LI/S BETWEEN -6C AND -8C...AND MID LEVEL LAPSE RATES GREATER THAN 7.5 C/KM. THIS STRONG INSTABILITY WILL COMBINE WITH INCREASING DEEP LAYER SHEAR IN EXCESS OF 50 KTS DEVELOPING ALONG THE SOUTHERN PERIPHERY OF AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION TO SUPPORT ORGANIZED SEVERE STORM DEVELOPMENT OVER THE MID SOUTH LATER THIS AFTERNOON. THIS SHOULD BE FORCED BY AN APPROACHING MID LEVEL SHORTWAVE/MID LEVEL COOLING NOW EVIDENT ON WATER VAPOR IMAGERY OVER NORTHEAST TEXAS LATE THIS MORNING THAT SHOULD MOVE NORTHEAST INTO THE MID SOUTH BY LATER THIS AFTERNOON. OVERALL...IT APPEARS THAT A RATHER ACTIVE WEATHER DAY IS IN STORE WITH THE POTENTIAL FOR SEVERE STORMS OVER AT LEAST THE NORTHERN TWO THIRDS OF THE REGION. IT APPEARS THAT FAR SOUTHERN AREAS MAY REMAIN CAPPED TO CONVECTION AS STRONGER INVERSION BASED BETWEEN 850MB AND 700MB...AS EVIDENT ON 12Z JAN SOUNDING...INHIBITS CONVECTION. ELSEWHERE...CAPPING INVERSION IS WEAKER...AS SEEN FROM 12Z LZK SOUNDING...AND THE MID LEVEL SHORTWAVE SHOULD BE SUFFICIENT TO ERODE AWAY ANY RESIDUAL CAPPING BY THIS AFTERNOON. THE PRIMARY SEVERE SEVERE WEATHER THREATS SHOULD REMAIN DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES CANNOT BE RULED OUT EITHER AS 0-1 KM SRH RANGE FROM 200-300 M2/S2 AND LCL HEIGHTS REMAIN LOW. ALTHOUGH TORNADOES SHOULD NOT BE THE PRIMARY SEVERE WEATHER THREATS AS LOW LEVEL VEERING NOT OVERLY IMPRESSIVE PER LATEST KNQA/KLZK VAD WIND PROFILES. THE PRIMARY SEVERE THREATS SHOULD OCCUR THIS AFTERNOON AND EVENING IN ASSOCIATION WITH PRIMARY SHORTWAVE TROUGH. UPDATED ZONES AND GRIDS WILL BE OUT SHORTLY. JLH PREV DISCUSSION... /ISSUED 401 AM CDT MON MAY 23 2011/ DISCUSSION... MCS WAS IN THE DECAYING STAGES NORTH OF I40 AT DISCUSSION TIME. THIS FEATURE LAID DOWN AN OUTFLOW BOUNDARY THAT HAD MOVED AS FAR SOUTH AS NORTH MS. WILL EXPIRE THE FLASH FLOOD WATCH EARLY FOR NORTHEAST AR. AN INITIALLY WORKED OVER ATMOSPHERE SHOULD GRADUALLY RECOVER TODAY...WITH A SUFFICIENTLY STRONG LOW LEVEL PRESSURE GRADIENT TO DRIVE THE OUTFLOW BOUNDARY NORTH. WHERE THE BOUNDARY ENDS UP BY MIDAFTERNOON IS NOT ENTIRELY CLEAR. SHORT TERM FORECAST MODELS ARE OF LITTLE HELP HERE. SYNOPTICALLY... THE 06Z NAM BRINGS A LOW AMPLITUDE SHORTWAVE INTO THE OZARKS THIS AFTERNOON. THIS SHOULD HELP STORMS FIRE OVER THE WEAKLY CAPPED HIGHER TERRAIN. ONCE STORMS DEVELOP OVER THE EASTERN OK/AR/SOUTHERN MO...THEY SHOULD CONTINUE EAST. AS WAS THE CASE SUNDAY EVENING... A SOUTHWARD PROPAGATION WILL BE POSSIBLE IF A COLD POOL CAN BE ESTABLISHED... RESULTING IN STORMS ENTERING NORTHEAST AR. OVERALL... FEW CHANGES FROM EARLIER FORECASTS. BEST RAIN CHANCES WILL OCCUR NORTH OF I40 TODAY... WITH ISOLATED CONDITIONAL SEVERE THREAT POSSIBLE AS FAR SOUTH AS FAR NORTHERN MS. TUESDAY MAY SEE BETTER STORM CHANCES DURING THE MORNING...BEFORE UPPER LEVEL RIDGE DEVELOPMENT PUSHES THE MAIN STORM TRACK TOO FAR NORTH INTO CENTRAL MO. THIS UPPER LEVEL RIDGING WILL BE SHORT LIVED AND OCCUR IN ADVANCE OF A VIGOROUS UPPER LEVEL LOW THAT WILL MOVE INTO THE CENTRAL PLAINS BY WEDNESDAY MORNING. WITH MODERATE LOW LEVEL INSTABILITY AND STRONG UPPER LEVEL DIFFLUENCE...THE MIDSOUTH WILL SEE AN ENHANCED SEVERE WEATHER CHANCES... LIKELY PEAKING WEDNESDAY EVENING INTO EARLY MORNING THURSDAY. AT THIS EARLY TIME...A FEW DISCRETE SUPERCELLS APPEAR POSSIBLE WEDNESDAY AFTERNOON...FOLLOWED BY A FRONTAL/LINEAR MCS WEDNESDAY NIGHT. YESTERDAY/S 12Z GFS/ECMWF RUNS DEPARTED FROM EARLIER SOLUTIONS WITH RESPECT TO A CLOSED UPPER LOW DEVELOPMENT OVER THE APPALACHIANS THIS WEEKEND. LATEST SOLUTIONS FROM BOTH MODELS NOW TAKE A MUCH WEAKER OPEN WAVE EASTWARD ACROSS THE GREAT LAKES... WHILE DEVELOPING A HIGH AMPLITUDE UPPER RIDGE OVER THE SOUTHEAST U.S. DURING THE WEEKEND. THIS WOULD RESULT IN WARMER...DRIER AND MORE SUMMERLIKE CONDITIONS FOR THE MIDSOUTH OVER THE MEMORIAL DAY HOLIDAY...LASTING INTO AT LEAST THE MIDDLE OF NEXT WEEK. PWB && .AVIATION... NORTHERN MCS CONTINUES TO MOVE SOUTHWARD INTO THE REGION. IMPACTS WILL BE FELT AT JBR WITHIN THE NEXT FEW HOURS. WENT WITH MVFR CIGS AT JBR ALONG WITH GUSTS UPWARDS OF 25KTS. ALSO AT JBR...BY 08Z LOW LEVEL MOISTURE WILL BRING CIGS DOWN TO IFR CONDITIONS. ELSEWHERE CONFIDENCE IS RATHER LOW IN REGARDS TO TIMING OF FURTHER CONVECTIVE DEVELOPMENT. WENT WITH PREVAILING CB GROUPS AT BOTH MEM AND MKL FOR THE REST OF THE AFTERNOON AND EVENING. VISIBILITY MAY BE REDUCED TO LESS THAT 5 MILES IN THE HEAVIER CONVECTION AND ALSO LOWERING CIGS WILL YIELD MVFR CONDITONS. WENT WITH A 6 HOUR CB GROUP FOR TUP THIS EVENING AS DAYTIME HEATING INCREASES INSTABILITY IN NORTH MISSISSIPPI. ALSO...CIGS WILL LOWER TO MVFR CONDITIONS IN THE HEAVIER STORMS AS CEILINGS LOWER. CDG && .PRELIMINARY POINT TEMPS/POPS... MEM 85 70 87 72 / 50 30 10 10 MKL 85 67 86 69 / 50 30 20 20 JBR 83 67 84 70 / 50 50 20 20 TUP 89 68 90 70 / 20 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 23, 3:14 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 314 AM CDT MON MAY 23 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-241015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 314 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A CLARKSDALE TO TUPELO MISSISSIPPI LINE. PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE NORTH OF INTERSTATE 40. MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER... AND ALONG THE ST FRANCIS RIVER SOUTH OF INTERSTATE 40. BACKWATER FLOODING WILL ALSO OCCUR ALONG SOME TRIBUTARIES TO THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY OVER AREAS TO THE NORTH OF INTERSTATE 40. THUNDERSTORMS WILL BECOME MORE WIDESPREAD WEDNESDAY AND WEDNESDAY NIGHT... WITH AN ENHANCED SEVERE WEATHER THREAT OVER MUCH OF THE MIDSOUTH. LARGE HAIL... DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. THE MISSISSIPPI RIVER WILL REMAIN ABOVE FLOOD STAGE THROUGH MOST OF THIS WEEK...WHICH WILL CONTRIBUTE TO BACKWATER TRIBUTARY FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THURSDAY. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:47 PM CDT | Tornado Warning | MEG | Randolph | 43 min |
| May 22, 9:36 PM CDT | Flash Flood Watch | MEG | Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more | 7 hr |
| May 22, 10:06 PM CDT | Special Weather Statement | MEG | Lawrence, Randolph | 54 min |
| May 22, 10:51 PM CDT | Special Weather Statement | MEG | Clay, Greene, Randolph | 54 min |
| May 22, 11:08 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 52 min |
| May 22, 11:33 PM CDT | Special Weather Statement | MEG | Craighead, Greene | 57 min |
| May 22, 11:44 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 46 min |
| May 22, 11:49 PM CDT | Tornado Warning | MEG | Clay, Greene | 26 min |
| May 23, 12:09 AM CDT | Special Weather Statement | MEG | Cross | 51 min |
| May 23, 12:26 AM CDT | Special Weather Statement | MEG | Mississippi, Poinsett | 64 min |
| May 23, 12:53 AM CDT | Special Weather Statement | MEG | Crittenden | 67 min |
| May 23, 1:58 PM CDT | Tornado Warning | MEG | Lawrence, Randolph | 47 min |
| May 23, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 42 min |
| May 23, 2:43 PM CDT | Tornado Warning | MEG | Clay, Greene, Randolph | 47 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 49 min |
| May 23, 3:53 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 52 min |
| May 23, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
| May 23, 4:21 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 39 min |
| May 23, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi | 46 min |
| May 23, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 41 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.